Jump to content



Donate to DPSelfhelp.com






Photo

5htp and st johns warts at the same time?


  • Please log in to reply
3 replies to this topic

#1 hurricane12

hurricane12

    Great Contributor

  • Members
  • 442 posts
  • LocationEarth

Posted 06 February 2009 - 11:05 PM

is it safe to take 5htp and st johns warts at the same time?

#2 Spirit

Spirit

    Newbie

  • Members
  • Pip
  • 0 posts

Posted 07 February 2009 - 08:44 PM

Opinions are conflicting on this, some say no(including the guy at the health food store when I asked him) and warn about Serotonin Syndrome. Some individuals who have taken both together have ended up in the hospital due to serotonin syndrome. Others say yes but in much lower doses and you must check with your doctor first to see if they agree. You can take a low dose of St.Jhons.Wort in the morning and half a Shtp tab in the evening. The lower dose combination of both St.Jhons wort and 5 htp is replacing the full dosage of taking either one alone. Many find that the combination works better for them than just taking a full dose of either one. But again check with your doctor. I would advise just taking one for safety reasons and because If you took both together you wouldn't know which one was helping you etc.

#3 Johnny Dep

Johnny Dep

    Regular Contributor

  • Members
  • 150 posts
  • LocationCity of Angels

Posted 12 February 2009 - 03:01 AM

The combination should only increase serotonergic affect. I've taken both the same day and nothing worth reporting happened. SJW is usually considered a MAOI, though some dispute that this is the main effect. As a MAOI it should be increasing the effect of adrenaline(aka epinephine sp?) on your body. When I have taken large amounts of SJW that seemed to be the effect to me, it felt like drinking too much coffee, only it lasted a lot longer than that. The main effect of caffeine is increasing adrenaline levels. When I took a lot of 5-htp, just to see what happens, the main effect was screwing up my digestive system. Have you heard that quote that war is hours of boredom interrupted by seconds of terror? Too much 5-htp and its hours of constipation interrupted by seconds of explosive diarrhea. So don't do that.

A lot of people describe these two over the counter drugs as having no side effects, this was not my experience. SJW makes your skin hypersensitive to sunlight. Here in LA I could not take SJW during the summer without turning bright red like a lobster. And 5-htp can screw up your digestive system because some of it turns to serotonin in your gut and your digestive system is highly sensitive to serotonin.

FWIW, when I first started taking both these drugs it really seemed to help. I took them for years, then for whatever reason I decided to stop and see what happened. So I stopped and I didn't feel worse so I never took them again. That's about all I can say regarding the effectiveness. Haven't taken either in about a year.

#4 Spirit

Spirit

    Newbie

  • Members
  • Pip
  • 0 posts

Posted 12 February 2009 - 06:01 PM

A lot of people describe these two over the counter drugs as having no side effects, this was not my experience. SJW makes your skin hypersensitive to sunlight. Here in LA I could not take SJW during the summer without turning bright red like a lobster. And 5-htp can screw up your digestive system because some of it turns to serotonin in your gut and your digestive system is highly sensitive to serotonin.


Yes, definitely a myth. All herbal remedies have their side effects and contraindications. St.Jhons wort gives me terrible anxiety, restlessness, talkativeness... on and proceeding the third day of taking it amongst other thing. I can't tolerate it for more than a week, but I do use it occasionally to pick me up if I'm feeling low because it works very quickly, as I'm very sensitive to it. 5 htp just made me feel extremely weird.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users